Michigan, 2018Damaging Wind in Michigan, September 21, 2018
September 21, 2018 · NWS GRR · 1 event in 1 county or zone
An isolated severe storm brought down several large trees just south of Jamestown.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe storm brought down several large trees just south of Jamestown.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 21, 2:29 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Sep 21, 2:29 AM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
329 AM EDT Fri Sep 21 2018
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 329 AM EDT Fri Sep 21 2018
The area will see a round of some showers and maybe a rumble of
thunder this morning and early afternoon as a strong cold front
moves through. Winds will become gusty this morning with gusts up
around 40 mph likely. Temperatures will remain steady, or slowly
fall through the day.
Drier weather will settle in for the weekend and into Monday as high
pressure builds overhead. Temperatures will start out cool on
Saturday, but will moderate through Monday. The next chance of rain
will come beginning Monday night and linger through early Wednesday.
Another chance of rain will come in around the Thursday time frame
with yet another system.
&&
.DISCUSSION...(Today through next Thursday)
Issued at 329 AM EDT Fri Sep 21 2018
Our main change to the forecast this morning will be to hoist a Wind
Advisory for the northern part of the area through today.
The peak winds will occur this morning into early this afternoon,
with locations approaching the Wind Advisory criteria of 45 mph. The
peak winds will be a result of what is left of the convective line
in WI as of 0730z tapping the stronger winds aloft, the frontal
passage, and the pressure rises immediately following the front. The
highest wind speeds look to be across the east where some diurnal
mixing may help to boost winds there as the wind core aloft moves
east.
Regarding the rain chances, all of the models markedly diminish the
already decaying line of convection over WI as of 0730z. This
diminishing trend is due to the nose of the low level jet and the
associated dynamics remaining west and eventually north of the area.
What moisture transport that is overhead will quickly move east this
morning. We will likely see the line almost completely dissipate,
before reigniting again to our SE as it encounters daytime heating
and building instability. We will be left with cold advection
stratocumulus, and even eventually some lake effect cloud cover as
sufficient instability develops later this afternoon.
The lake effect cloud cover and any sprinkles will migrate offshore
this evening, and allow skies to clear out overhead. This occurs as
sfc ridging builds in, and we get a NE low level flow take control.
It will allow for a fairly cool night by recent standards as most
areas should be down into the 40s. We will see dry weather hold in
then for the weekend and into next Monday with the ridge sitting
overhead. Temperatures will gradually moderate through Monday.
We are looking at a fairly wet period from next Mon night through
Tue night. We will see the upper low currently off of the NW Pacific
Coast dig a bit and traverse the nrn CONUS toward the area. There
has been fairly good consistency that it will be able to tap Gulf
moisture well, and expand rain over the entire region. Models do
indicate that some instability will be present, so thunder will be
possible.
After a brief break on Wednesday, rain chances will once again
return for Thu. The upper low that moves into the region mid-week,
will set up a long wave trough over the midwest. Additional energy
will dive in on the backside of the trough, and will lift toward the
state. This will have the opportunity to tap the Gulf once again.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 135 AM EDT Fri Sep 21 2018
Our biggest concerns for aviation interests will be the winds
coming in behind the front for today, and lower clouds with left
over showers and behind the front this morning.
Skies are nearly clear to start off the fcst period early this
morning. Winds are gusty at KMKG already ahead of the front. We
expect the line of showers and storms over WI to continue to
diminish, and be mainly showers by the time it gets here. The
winds will likely increase everywhere just after the rain arrives,
and will then stay up for most of today with gusts in the 30-35
knot range.
Just after the remnants of the showers/storms arrive, we will see
cigs drop down into the MVFR category. Cigs will remain there for
at least a few hours, before they lift to VFR later this
afternoon, and clear out mid-late evening. Winds will diminish
toward/after sunset.
&&
.MARINE...
Issued at 329 AM EDT Fri Sep 21 2018
We have expanded the Gale Warning to now cover the entire nearshore
zones for today. The front, strong cold air moving in, and warmer
lake waters will allow for the gale winds to be mixed down fairly
easy. Winds look to peak late this morning and early this afternoon
before starting to gradually diminish. Once winds come down early
Sat, there should not be any issues then for the remainder of the
weekend and into Monday.
&&
.HYDROLOGY...
Issued at 1217 PM EDT Thu Sep 20 2018
River levels are around to a little above normal for the time of
year. Levels are also steady or slowly falling. Rain and
thunderstorms this morning dropped over an inch of rain across
Ottawa, southern Kent, Ionia, and southern Clinton Counties. This
includes much of the Grand River basin. This should result in river
level rises which remain mostly below flood stage along the Grand
River.
More storms are expected tonight into Friday morning. Rainfall rates
in excess of one inch per hour are possible. This could lead to
additional localized flooding on roads, in low-lying areas, and
along small creeks. Drier weather is expected Friday afternoon
through Sunday.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement through this evening for MIZ037-043-050-
056-064-071.
Wind Advisory until 6 PM EDT this evening for MIZ037>040-
043>046-051-052.
LM...Gale Warning until 8 PM EDT this evening for LMZ844>849.
&&
SYNOPSIS...NJJ
DISCUSSION...NJJ
AVIATION...NJJ
HYDROLOGY...63
MARINE...NJJHazardous weather outlook, Sep 21, 2:50 AM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
350 AM EDT Fri Sep 21 2018
MIZ037>040-043>046-050>052-056>059-064>067-071>074-220800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
350 AM EDT Fri Sep 21 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Wind gusts of 40 to 45 mph will occur today which may result in
scattered power outages and downed tree limbs. A few thunderstorms
are possible this morning.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms and locally heavy rain are possible Monday night and
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
LMZ844>849-220800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
350 AM EDT Fri Sep 21 2018
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Winds of gale force and waves as high as 10 feet will pose a
significant hazard today to mariners, beach goers, and anyone
walking out on piers.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible Monday night and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Sep 21, 4:35 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
535 AM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 AM NON-TSTM WND GST 2 NNW SAUGATUCK 42.68N 86.22W
09/21/2018 M40 MPH LMZ845 MI MESONET
MESONET STATION XSTK, 1 NNW SAUGATUCK.
0242 AM NON-TSTM WND GST 2 S HOLLAND 42.74N 86.11W
09/21/2018 M38 MPH ALLEGAN MI ASOS
ASOS STATION BIV, W MICH REGIONAL ARPT.
0120 AM NON-TSTM WND GST 1 NE NORTON SHORES 43.17N 86.24W
09/21/2018 M38 MPH MUSKEGON MI ASOS
ASOS STATION MKG, MUSKEGON COUNTY AIRPORT.
1049 PM NON-TSTM WND GST 5 SW WHITEHALL 43.37N 86.42W
09/20/2018 M37 MPH MUSKEGON MI MESONET
MESONET STATION D2963, WHITE RIVER
LIGHTHOUSE.
0135 AM NON-TSTM WND GST 1 ENE LUDINGTON 43.97N 86.42W
09/21/2018 M37 MPH MASON MI AWOS
AWOS STATION LDM, MASON CO APT.
1109 PM NON-TSTM WND GST 2 W GRAND HAVEN 43.06N 86.26W
09/20/2018 M37 MPH LMZ846 MI MESONET
MESONET STATION XGHL, 1 W GRAND HAVEN.
1050 PM NON-TSTM WND GST 4 NW ROOSEVELT PARK 43.23N 86.34W
09/20/2018 M36 MPH MUSKEGON MI MESONET
MESONET STATION MKGM4, MUSKEGON GLERL.
0412 AM NON-TSTM WND GST 3 NE SHELBY 43.64N 86.33W
09/21/2018 M36 MPH OCEANA MI MESONET
MESONET STATION AU347, 4 SSE HART.
0442 AM NON-TSTM WND GST 1 S LUDINGTON 43.95N 86.44W
09/21/2018 M36 MPH MASON MI BUOY
BUOY STATION LDTM4, LUDINGTON.
1220 AM NON-TSTM WND GST 8 WNW LUDINGTON 44.00N 86.60W
09/21/2018 M36 MPH LMZ868 MI BUOY
BUOY STATION 45024, LUDINGTON BUOY.
0425 AM NON-TSTM WND GST 17 W KEELER 42.12N 86.49W
09/21/2018 M36 MPH LMZ844 MI MESONET
MESONET STATION XSTJ, 1 N SAINT JOSEPH.
&&Thunderstorm Wind, Ottawa
- When
- September 21, 4:59 AM EST
- Where
- Ottawa County, 0.69 mi N of Forest Grove
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 42.810, -85.850
Multiple large trees were blown down just south of Jamestown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 21 to 23, 20181 death · $270,000 · 25 events
- Flash Flooding and Flooding in Texas, September 21, 2018$8.0 million · 11 events
- Tornado in Iowa, September 21, 2018$250,000 · EF1 · 1 event
- Damaging Winds in Ohio, September 21, 2018$208,000 · 61 kt wind · 17 events
- Damaging Winds in New York, September 21, 2018$54,000 · 53 kt wind · 24 events
- Damaging Winds in Michigan, September 21, 2018$58,000 · 54 kt wind · 2 events
- Flash Flooding in New York, September 21, 2018$45,000 · 5 events
- Flash Flooding in Oklahoma, September 21, 201834 events
- Damaging Winds in Pennsylvania, September 21, 201852 kt wind · 13 events
- Damaging Winds in Ohio, September 21, 201850 kt wind · 11 events
- Damaging Winds in Pennsylvania, September 21, 2018$8,000 · 52 kt wind · 7 events
- Marine Thunderstorm Winds in Lake Michigan, September 21, 201854 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786699.